Drug-induced lupus erythematosus
Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to medication.
See also: Systemic lupus erythematosus (SLE)
Drug-induced lupus erythematosus resembles systemic lupus erythematosus (SLE). It results from a hypersensitivity reaction to a medication. The drug may react with cell materials, causing the body to form antibodies that attack the body's own healthy cells.
Several medications are known to cause drug-induced lupus. They include:
Symptoms tend to occur after taking the drug for at least 3 to 6 months.
Persons with drug-induced lupus erythematosus may have symptoms that affect the joints (arthritis), heart, and lungs. Other symptoms associated with SLE, such as lupus nephritis and neurological disease, are rare.
Drug-induced lupus affects men and women equally.
- Blurred vision
- General ill feeling (malaise)
- Joint pain
- Joint swelling
- Loss of appetite
Pleuritic chest pain
- Skin rash
- Gets worse with sunlight
- "Butterfly" rash across bridge of nose and cheeks
- Weight loss
Exams and Tests
The doctor will listen to your chest with a stethoscope. A sound called a heart friction rub or pleural friction rub may be heard. Signs of pericarditis may be present.
A skin exam shows a characteristic skin rash.
The patient will have taken a medicine linked to drug-induced lupus.
Tests that may be done include:
- Antihistone antibody (often positive in drug-induced lupus)
- Antinuclear antibody (ANA) panel
- Lupus erythematosus cell test (rarely used)
A chest x-ray may show signs of pleuritis or pericarditis. An ECG may show heart involvement.
Usually, symptoms go away within several days to weeks after stopping the medication that caused the symptoms.
Treatment may include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
- Corticosteroid creams to treat skin rashes
- Antimalarial drugs (hydroxychloroquine) to treat skin and arthritis symptoms
Occasionally, the steroid prednisone is used to treat more severe cases, especially if the heart is involved.
Very rarely, high doses of steroids and immune system suppressants, such as azathioprine or cyclophosphamide, are used to treat persons with severe drug-induced lupus that affects the heart, kidney, and neurological system.
Protective clothing, sunglasses, and sunscreen are recommended.
Drug-induced lupus erythematosus is usually not as severe as SLE. Usually, the symptoms go away within a few days to weeks after stopping the medication.
You should avoid the medication in the future, or symptoms usually return. Routine eye exams are recommended to detect eye complications early.
When to Contact a Medical Professional
Call for an appointment with your health care provider if symptoms do not improve after discontinuing the medication that caused the symptoms. You should also call if new symptoms develop.
Be aware of the risk when taking medications that are known to cause this reaction. If symptoms begin to appear, contact your doctor.
Harris ED, Budd RC, Genovese MC, Firestein GS, Sargent JS, Sledge CB. Kelley's Textbook of Rheumatology. 7th ed. St. Louis, Mo: WB Saunders; 2005:1183, 1598.
Noble J. Textbook of Primary Care Medicine. 3rd ed. St. Louis, Mo: Mosby. 2001:1270.